Montana, 2012High Wind in Montana, January 24 to 25, 2012
January 24 to 25, 2012 · NWS TFX · 18 events in 18 counties and zones
A vigorous upper jet strengthened winds aloft and resulted in high winds across a wide area of North Central Montana. Wind gusts in excess of 70 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper jet strengthened winds aloft and resulted in high winds across a wide area of North Central Montana. Wind gusts in excess of 70 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 24, 4:30 PM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Jan 24, 4:30 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MST TUE JAN 24 2012
UPDATED AVIATION DISCUSSION
.DISCUSSION...
TONIGHT THROUGH THURSDAY...FORECAST MODELS ARE STILL ON TRACK WITH
BRINGING STRONG WINDS TO THE AREA BEGINNING TONIGHT. A DISTURBANCE
IN THE STRONG WESTERLY FLOW ALOFT WILL ENHANCE SURFACE WINDS
OVERNIGHT AND INTO WEDNESDAY. THE STRONGEST WINDS WILL LIKELY
OCCUR ALONG THE ROCKY MOUNTAIN FRONT...THE ADJACENT PLAINS...AND
ACROSS THE MOUNTAIN AREAS OF CENTRAL MONTANA. AM EXPECTING THE
MOUNTAINS TO BE THE MAIN TRIGGER TO BRING THESE STRONG WINDS ALOFT
TO THE SURFACE...SO HAVE LEFT THE HIGH WIND WARNING IN EFFECT FOR
THESE AREAS. THERE IS LESS OF A SIMILAR OPPORTUNITY FOR TRANSLATION
OF WINDS TO THE SURFACE ACROSS THE PLAINS OF NORTH CENTRAL
MONTANA...BUT CANNOT TOTALLY RULE OUT THE POSSIBILITY...SO HAVE
LEFT THE HIGH WIND WATCH IN PLACE FOR THESE AREAS. BECAUSE OF
THESE DOWNSLOPING WINDS...PRECIPITATION WILL BE LIMITED TO THE
MOUNTAIN AREAS OF WESTERN AND SOUTHWEST MONTANA...WITH LESSER
CHANCES FOR THE VALLEYS. THE COMBINATION OF WIND AND SNOW THROUGH
MOUNTAIN PASSES WILL CAUSE TRAVEL DIFFICULTY THROUGH THURSDAY.
THERE WILL BE LESS WIND AND SNOW IN THE VALLEYS OF LEWIS AND CLARK
COUNTY...INCLUDING THE HELENA VALLEY...BUT MANY ROADS THERE ARE
STILL SLICK FROM PREVIOUS SNOWFALL...SO ANY BLOWING SNOW WILL
CAUSE TRAVEL DIFFICULTY. THEREFORE...HAVE ISSUED A WINTER WEATHER
ADVISORY FOR SNOW AND BLOWING SNOW FOR ELEVATIONS ABOVE 4500 FEET
ALONG THE ROCKY MOUNTAIN FRONT AND FOR ALL OF SOUTHERN LEWIS AND
CLARK COUNTY THROUGH THURSDAY. THE SYSTEM WILL EXIT THE AREA ON
THURSDAY FOR DECREASING PRECIPITATION/WIND. AS WINDS INCREASE
OVERNIGHT INTO WEDNESDAY...TEMPERATURES WILL ALSO WARM ACROSS MOST
AREAS. HOWEVER...THE SOUTHWEST VALLEYS WILL BE SLOWER TO MIX
OUT...SO HAVE ADDED POSSIBILITY OF FREEZING RAIN THERE TONIGHT.
TEMPERATURES ON WEDNESDAY WILL MOSTLY BE ABOUT 10 TO 15 DEGREES
ABOVE NORMAL...EXCEPT FOR SOME SOUTHWEST VALLEYS. AS THE SYSTEM
EXITS THE AREA...THE RESULTING NORTHWESTERLY FLOW ALOFT WILL BRING
SLIGHTLY COOLER TEMPERATURES TO THE AREA. COULSTON
THURSDAY NIGHT THROUGH TUESDAY...EXPECT SOME SCATTERED SNOW
SHOWERS TO BE COMING TO AN END OVER THE REGION THURSDAY
NIGHT...AS AN UPPER LEVEL DISTURBANCE EXITS THE REGION. FAIRLY
QUIET WEATHER AND SEASONABLE TEMPERATURES CAN BE EXPECTED FOR
FRIDAY AND SATURDAY. BY SATURDAY NIGHT...ANOTHER FAST MOVING
UPPER LEVEL DISTURBANCE WILL START TO AFFECT THE ROCKY MOUNTAIN
FRONT REGION. THERE IS THE POTENTIAL FOR STRONG WINDS OVER THE
FRONT RANGE AGAIN ON SATURDAY NIGHT...AS SCATTERED SNOW SHOWERS
ALSO DEVELOP. EXPECT RAIN OR SNOW SHOWERS TO SPREAD OUT OVER THE
REMAINDER OF THE REGION ON SUNDAY. FOR MONDAY AND TUESDAY...THE
EC/GFS BOTH HAVE SOME UPPER LEVEL DISTURBANCES MOVING THROUGH THE
REGION...BUT THE TIMING AND LOCATIONS OF THE PRECIP REMAIN A BIT
DIFFERENT. THUS WENT MORE WITH CLIMO POPS FOR EARLY NEXT
WEEK...ALONG WITH SEASONABLE TEMPERATURES. AT THIS
POINT...SNOWFALL ACCUMULATIONS DO NOT LOOK TO BE SIGNIFICANT FROM
SATURDAY NIGHT THROUGH TUESDAY...BUT A FEW INCHES (1 TO 3 INCHES)
OF SNOW ACCUMULATIONS SEEMS REASONABLE IN THE MOUNTAINS EACH
DAY...WITH AN INCH OR SO POSSIBLE IN SCATTERED AREAS AT LOWER
ELEVATIONS. BRUSDA
&&
.AVIATION...
UPDATED 0000Z.
PACIFIC WEATHER SYSTEM AND STRONG UPPER LEVEL JET STREAM WILL MOVE
INTO THE NORTHERN ROCKIES TONIGHT. CLOUDS AND MOISTURE WILL INCREASE
THROUGH THIS EVENING WITH SNOW AND MTN OBSCURATIONS INCREASING OVER
THE MTNS AROUND MIDNIGHT WHILE PLAINS/VALLEYS SHOULD GENERALLY
REMAIN DRY WITH VFR CONDITIONS PREVAILING THROUGH WEDNESDAY. MAIN
IMPACT TO AVIATION WILL BE STRONG WINDS ANTICIPATED LATER TONIGHT
THROUGH WEDNESDAY...ESPECIALLY AT N-CENTRAL MT SITES WHERE GUSTS IN
EXCESS OF 50KTS ARE LIKELY AT KCTB AND KGTF AND POSSIBLE AT
KHVR...KLWT AND KHLN. MTN WAVE TURBULENCE WILL BE SIGNIFICANT LATER
TONIGHT THROUGH WEDNESDAY MORNING. HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 34 49 28 41 / 10 10 20 20
CTB 32 45 23 37 / 10 10 20 20
HLN 13 40 26 40 / 20 20 20 20
BZN 17 48 23 40 / 20 30 20 20
WEY 2 33 20 32 / 60 70 50 70
DLN 23 44 25 38 / 30 30 20 30
HVR 26 46 24 37 / 10 10 10 20
LWT 27 46 26 38 / 10 10 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST THURSDAY CASCADE...EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...JUDITH
BASIN...TOOLE.
HIGH WIND WARNING UNTIL 5 AM MST THURSDAY NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY FOR ELEVATIONS
ABOVE 4500 FEET FOR CENTRAL AND SOUTHERN LEWIS AND CLARK...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
HIGH WIND WATCH THROUGH LATE WEDNESDAY NIGHT CENTRAL AND
SOUTHERN LEWIS AND CLARK.
HIGH WIND WATCH THROUGH LATE WEDNESDAY NIGHT BLAINE...CHOUTEAU...
HILL...LIBERTY.
FLOOD WARNING FOR BROADWATER COUNTY UNTIL FURTHER NOTICE.
&&
SHORT TERM...COULSTON
LONG TERM...BRUSDA/WARANAUSKAS
AVIATION...HOENISCH
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 24, 5:19 AM MST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 AM MST TUE JAN 24 2012
MTZ053-251230-
BROADWATER-
519 AM MST TUE JAN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING FOR THE MISSOURI RIVER AT TOWNSEND IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FLOOD WARNING FOR THE MISSOURI RIVER AT TOWNSEND WILL CONTINUE
IN EFFECT UNTIL FURTHER NOTICE.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.
MTZ009-048-251230-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
519 AM MST TUE JAN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING WILL GO INTO EFFECT AT 5 PM MST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE HIGH WIND WARNING WILL CONTINUE IN EFFECT UNTIL 5AM MST
THURSDAY.
THERE IS A THREAT OF HIGH WINDS SATURDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.
MTZ011-013-014-045-047-251230-
HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-LIBERTY-BLAINE-
519 AM MST TUE JAN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WATCH WILL GO INTO EFFECT LATE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE HIGH WIND WATCH WILL CONTINUE IN EFFECT THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.
MTZ008-015-052-054-055-251230-
BEAVERHEAD-MADISON-JEFFERSON-MEAGHER-GALLATIN-
519 AM MST TUE JAN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ010-012-044-046-049>051-251230-
EASTERN GLACIER-CASCADE-TOOLE-EASTERN PONDERA-EASTERN TETON-
JUDITH BASIN-FERGUS-
519 AM MST TUE JAN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING WILL GO INTO EFFECT AT 5 PM MST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE HIGH WIND WARNING WILL CONTINUE IN EFFECT UNTIL 5 AM MST THURSDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.
High Wind, North Rocky Mountain Front
- When
- January 24, 7:13 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 60 mph was reported at East Glacier Park 1E (the Two Medicine DOT site).
High Wind, Eastern Teton
- When
- January 24, 10:02 PM MST
- Where
- Eastern Teton forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- COOP Observer
A wind gust to 82 mph was reported at Bynum 4SSE. Additionally, a wind gust to 61 mph was reported at Choteau 8ENE and a gust to 65 mph was reported at Power 6NE.
High Wind, Fergus
- When
- January 24, 10:45 PM MST
- Where
- Fergus forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust to 58 mph was reported at Hilger 7SE (the Judith Peak RAWS site).
High Wind, Madison
- When
- January 24, 11:00 PM MST
- Where
- Madison forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 59 mph was reported at McAllister 4NNE (the Norris Hill DOT site).
High Wind, Beaverhead
- When
- January 24, 11:10 PM MST
- Where
- Beaverhead forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 62 mph was reported at Sunburst 6NNW (the Sweet Grass DOT site).
High Wind, Gallatin
- When
- January 25, 2:15 AM MST
- Where
- Gallatin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
A wind gust to 60 mph was reported at Three Forks 1SW.
High Wind, Broadwater
- When
- January 25, 2:37 AM MST
- Where
- Broadwater forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
A wind gust to 63 mph was reported at Townsend 7NNW.
High Wind, Judith Basin
- When
- January 25, 5:01 AM MST
- Where
- Judith Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 63 mph was reported at Geyser 2SSE (the Geyser DOT site).
High Wind, Eastern Glacier
- When
- January 25, 8:12 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
A wind gust to 61 mph was reported at the Cut Bank ASOS site.
High Wind, Southern Rocky Mountain Front
- When
- January 25, 9:25 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 68 mph was reported at Pendroy 2NW (the Pendroy DOT site).
High Wind, Southern Lewis and Clark
- When
- January 25, 12:00 PM MST to 3:00 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Trained Spotter
Sustained wind speeds of 40 mph were reported for several hours at Marysville 6ESE.
High Wind, Eastern Pondera
- When
- January 25, 12:19 PM MST
- Where
- Eastern Pondera forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 60 mph was reported at Brady 5E.
High Wind, Hill
- When
- January 25, 12:22 PM MST
- Where
- Hill forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 58 mph was reported at Inverness 2E (the Inverness DOT site).
High Wind, Liberty
- When
- January 25, 12:28 PM MST
- Where
- Liberty forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust to 58 mph was reported at Chester 17N.
High Wind, Cascade
- When
- January 25, 12:30 PM MST
- Where
- Cascade forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 61 mph was reported at Cascade 5S.
High Wind, Meagher
- When
- January 25, 12:53 PM MST
- Where
- Meagher forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
A wind gust to 60 mph was reported at Checkerboard 12NNE.
High Wind, Blaine
- When
- January 25, 1:48 PM MST
- Where
- Blaine forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 68 mph was reported at Chinook 11S.
High Wind, Chouteau
- When
- January 25, 2:53 PM MST
- Where
- Chouteau forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
A wind gust to 60 mph was reported at Big Sandy 13WNW.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, January 24 to 25, 20122 deaths · $411,000 · 87 kt wind · 21 events
- Tornadoes and Flash Flooding in Texas, January 24 to 25, 2012$85,000 · EF1 · 20 events
- High Wind and Strong Wind in Washington, January 24, 2012$30,000 · 52 kt wind · 5 events
- High Wind in Montana, January 24 to 26, 201275 kt wind · 12 events
- Dense Fog in Virginia, January 24, 201211 events
- High Wind in Wyoming, January 24 to 25, 201283 kt wind · 5 events
- High Wind in Oregon, January 24, 201258 kt wind · 2 events
- Flooding in Kentucky, January 24 to 31, 20122 events
- Hail in Texas, January 24, 20120.75 in hail · 2 events
- Heavy Snow in Washington, January 24 to 25, 20121 event
- Heavy Snow in Oregon, January 24, 20121 event
- High Wind in Oregon, January 24 to 25, 201259 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357959, 357995, 358001, 357975, 357983, 358005, 358002, 357997, 357960, 357992, 357972, 357988, 357965, 357985, 357970, 358003, 357990, 357971.